Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 142, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 24, 2000, 5:55 PM CDT for Christian County, Trigg County, Kentucky. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- May 24, 2000, 5:55 PM CDT (22:55 UTC)
- Expired
- May 24, 2000, 6:45 PM CDT
- In force
- 50 min
- Issued by
- NWS Paducah, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Christian County, KY, Trigg County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:35 PM CDT | Thunderstorm Wind | Hopkinsville, KY | A few trees were down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 791 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 287 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.1
The text
As transmitted, in the capitals the NWS used until 2016.
785 WUUS53 KPAH 242256 SVRPAH KYC047-221-242345- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PADUCAH KY 555 PM CDT WED MAY 24 2000 THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHRISTIAN COUNTY IN WESTERN KENTUCKY EASTERN TRIGG COUNTY IN WESTERN KENTUCKY * UNTIL 645 PM CDT * AT 555 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 5 MILES EAST OF CADIZ...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR HOPKINSVILLE AT 635 PM CDT RADAR INDICATED LARGE HAIL IS LIKELY WITH THIS STORM. MOVE INTO A STURDY PLACE OF SHELTER UNTIL THE STORM HAS PASSED. LAT...LON 3696 8782 3681 8785 3666 8737 3694 8730
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:00 PM CDT, 3 hours 55 minutes earlier.
Area forecast discussion, May 24, 2:00 PM CDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 200 PM CDT WED MAY 24 2000 12Z UA ANALYSIS REVEALS JET STREAK/PERTURBATION IDENTIFIABLE FROM H7 TO H3 IN NW FLOW UPSTREAM OF PAH FA. IR LOOPS SHOWS REMNANTS OF AM CONVECTION CONTINUING THEIR SE DEPARTURE ACROSS TN...BUT SURFACE ANALYSIS REVEALS WEAK TROF/BOUNDARY STRETCHING IN NE-SW FASHION ACROSS NRN TIER/EXTREME NERN PTNS OF PAH FA. WEAK BUBBLE HIGH OVER HEART OF FA NOTED IN WAKE OF DEPARTING AM CONVECTION SHOULD DISSIPATE AS AFTERNOON WEARS ON. LATEST VISIBLE LOOPS SHOW CONSIDERABLE SUNSHINE OVER PAH FA. SURFACE ANALYSIS REVEALS DEFINITIVE DEW POINT GRADIENT WITH FAR NRN/NERN PTNS FA UNDER THE INFLUENCE OF DRIER AIR. IT APPEARS THAT THE FRONTAL BOUDARY IS PIVOTING TO MORE OF A W-E ORIENTATION...AND IF THIS CONTINUES...WOULD EXPECT ITS SRN PUSH WL STALL AND MOST OF SRN SECTIONS OF FA WL REMAIN IN WARM SOUPY AIR MASS. LATEST LAPS DATA REVEALS CAPES >3K J/KG...AND THATS PRIOR TO PEAK HEATING. THIS ALIGNS WELL W/SPC SWODY1 WHICH PAINTS ALL BUT EXTREME NRN/NERN PTNS FA IN SLGT RISK. EXPECT THAT ANY ACTIVITY THAT DEVELOPS WL BE SCT...PROBABLY A COMBO OF DIURNALLY DRIVEN AND ADVECTIVE FM SRN PLAINS...SO WELL RETAIN CHC CATEGORY POPS THRU TONIGHT. WL WAIT CLOSE TO PRESS TIME FOR LATEST BOUNDARY LOCATION AND FINAL COUNTY BREAK-OUT...INCLUDING DECISION ON WHETHER OR NOT TO DROP POPS FM ANY OF FAR NRN OR NERN COUNTIES. A DIFFICULT MODEL DIAGNOSIS IS WHAT TO EXPECT LATE TONIGHT-THU AS VORT MAX EJECTS OUT OF PLAINS. MODELS SUGGEST AIR MASS OVER PAH FA WL BE STABILIZING AS IT SAGS SURFACE BOUNDARY SOUTH THRU AREA AND HIGH PRESSURE BUILDS IN ITS WAKE. HOWEVER MODELS SIMULTANEOUSLY MOVE MAX MRH/QPF OVERTOP SAID HIGH AND PAH FA BY 12Z...AS IMPRESSIVE VORT MAX MOVES PRETTY MUCH W-E ACROSS AR/TN BORDER ZONES. AM RELUCTANT TO BUY INTO MODELS AGGRESSIVE SOUTHWARD PUNCH OF THE BOUNDARY...ESPECIALLY IF IT CONTINUES TO INDICATE A W-E PIVOT. AM THEREFORE INCLINED TO LINGER A CHC POP THRU THU...FM BEST CHC SRN/SWRN SECTIONS TO LEAST CHC NRN/NERN PTNS FA...CLOSELY IN TUNE W/SPC SWODY2. FWC NOS OBVIOUSLY A RESULT OF DRAGGING FRONT ALL THE WAY THRU THE FA...AS TEMPS FOR THU ARE 7-10F COOLER THAN ITS PREVIOUS RUN. WL GENERALLY TAILOR ZFP W/WARMER THERMAL APPROACH OF HANGING FRONTAL BOUNDARY ACROSS FA...PROBABLY MORE A RESEMBLANCE OF WARMER FAN NOS SAVE FOR POSSIBLY FAR NERN PTNS. .PAH...NONE. DH
In the hours before
Special weather statement, May 24, 12:01 PM CDT, 5 hours 54 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-242000- THUNDERSTORM OUTLOOK...VALID UNTIL 600 AM THURSDAY NATIONAL WEATHER SERVICE PADUCAH KY SOUTHEAST MO/WEST KY 1201 PM CDT WED MAY 24 2000 SOUTHWEST IN/SOUTH IL ...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE QUAD STATE AREA TODAY AND TONIGHT... A FRONTAL BOUNDARY WAS ALONG A LINE FROM NEAR SPRINGFIELD MISSOURI ...TO MOUNT VERNON ILLINOIS...TO NEAR BLOOMINGTON INDIANA LATE THIS MORNING. THIS BOUNDARY IS FORECAST TO MOVE SOUTHWARD AND SHOULD BE ALONG THE SOUTHERN BORDERS OF MISSOURI AND KENTUCKY BY EARLY THIS EVENING. ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE NEAR THIS BOUNDARY THIS AFTERNOON AS IT MOVES SOUTH THROUGH THE REGION... ESPECIALLY IN SOUTHEAST MISSOURI...FAR SOUTHERN ILLINOIS AND WESTERN KENTUCKY. THE ATMOSPHERE TO THE SOUTH OF THE BOUNDARY IS FORECAST TO BE VERY UNSTABLE THIS AFTERNOON AS TEMPERATURES WARM INTO THE 80S. THE FORECAST VERTICAL WIND PROFILES INDICATE THAT ENOUGH SHEAR WILL BE AVAILABLE FOR THUNDERSTORMS TO BECOME SEVERE IF THEY DO DEVELOP. THUNDERSTORMS THIS AFTERNOON SHOULD BE SCATTERED. HOWEVER... TONIGHT...ADDITIONAL THUNDERSTORMS MAY MOVE ACROSS THE SOUTHERN AREAS FROM STORMS THAT DEVELOP OVER THE SOUTHERN PLAINS THIS AFTERNOON. THE MAIN THREAT FROM THE STORMS THIS AFTERNOON AND TONIGHT WILL BE LARGE HAIL AND DAMAGING WINDS...HOWEVER ISOLATED TORNADOES ARE POSSIBLE. STORM MOVEMENT WILL BE SOUTHEAST AT 35 TO 45 MPH. SPOTTERS SHOULD REMAIN ALERT THIS AFTERNOON AND TONIGHT AS ACTIVATION IS POSSIBLE. SPODEN
Special weather statement, May 24, 5:15 PM CDT, 40 minutes before
KYZ001>013-242330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 515 PM CDT WED MAY 24 2000 ...STRONG THUNDERSTORMS POSSIBLE THIS EVENING... AT 515 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING OVER PARTS OF WESTERN KENTUCKY...GENERALLY FROM PADUCAH TO MURRAY. THE ATMOSPHERE IS VERY UNSTABLE ACROSS THIS AREA...SO THE STORMS MAY QUICKLY BEGIN TO PRODUCE HAIL OF ONE-HALF INCH IN DIAMETER AND STRONG WIND GUSTS OF 45 TO 55 MPH. THE STORMS MAY ALSO RAPIDLY INTENSIFY ACROSS THE SEVERE THRESHOLD...SO STAY TUNED FOR POSSIBLE WARNINGS. MOVEMENT OF THE STORMS WILL BE SOUTHEAST AT 30 TO 35 MPH. PRESLEY
Special weather statement, May 24, 5:25 PM CDT, 30 minutes before
KYZ016-020-021-242315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 525 PM CDT WED MAY 24 2000 ...STRONG THUNDERSTORMS DEVELOPING IN THE PENNYRILE REGION... AT 525 PM CDT...DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING BETWEEN MADISONVILLE AND CALHOUN IN WESTERN KENTUCKY/S PENNYRILE REGION. THE ATMOSPHERE IS VERY UNSTABLE ACROSS THIS AREA...SO THE STORMS MAY QUICKLY BEGIN TO PRODUCE HAIL OF ONE-HALF INCH IN DIAMETER AND STRONG WIND GUSTS OF 45 TO 55 MPH. THE STORMS MAY ALSO RAPIDLY INTENSIFY ACROSS THE SEVERE THRESHOLD...SO STAY TUNED FOR POSSIBLE WARNINGS. MOVEMENT OF THE STORMS WILL BE SOUTHEAST AT 30 TO 35 MPH. PRESLEY
Special weather statement, May 24, 5:49 PM CDT, 6 minutes before
KYZ011>013-017-022-242330- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 549 PM CDT WED MAY 24 2000 ...STRONG THUNDERSTORMS CONTINUE TO DEVELOP OVER WEST KENTUCKY... AT 549 PM CDT...DOPPLER RADAR INDICATED A CLUSTER OF THUNDERSTORMS FROM BENTON TO CADIZ KENTUCKY. AS THIS ACTIVITY MOVES SOUTHEAST AT 25 MPH...IT WILL IMPACT SUCH COMMUNITIES AS HOPKINSVILLE AND TRENTON THROUGH 630 PM. THE ATMOSPHERE REMAINS VERY UNSTABLE ACROSS THIS AREA...SO THE STORMS MAY QUICKLY BEGIN TO PRODUCE HAIL OF ONE- HALF INCH IN DIAMETER AND STRONG WIND GUSTS OF 45 TO 55 MPH. THE STORMS MAY ALSO RAPIDLY INTENSIFY ACROSS THE SEVERE THRESHOLD...SO STAY TUNED FOR POSSIBLE WARNINGS. PRESLEY
The office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 7:00 PM CDT | Tornado Warning | PAH | Calloway | 30 min |
| May 23, 7:32 PM CDT | Severe Thunderstorm Warning | PAH | Todd | 58 min |
| May 23, 7:43 PM CDT | Severe Thunderstorm Warning | PAH | Daviess, Henderson | 47 min |
| May 23, 10:31 PM CDT | Tornado Warning | PAH | Livingston | 29 min |
| May 23, 10:52 PM CDT | Severe Thunderstorm Warning | PAH | Union | 38 min |
| May 23, 11:03 PM CDT | Severe Thunderstorm Warning | PAH | Webster | 42 min |
| May 23, 11:22 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, McCracken | 83 min |
| May 23, 11:24 PM CDT | Severe Thunderstorm Warning | PAH | Hopkins, McLean | 51 min |
| May 24, 5:43 PM CDT | Severe Thunderstorm Warning | PAH | McLean, Muhlenberg | 47 min |
| May 24, 6:43 PM CDT | Severe Thunderstorm Warning | PAH | Todd | 47 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.